With four suspected drug related deaths in Regina since February 14th, the Saskatchewan Coroners Service is asking the public to increase its awareness.
Preliminary toxicology in these deaths indicates high levels of Xylazine in combination with fentanyl, acetyl fentanyl and methamphetamine.
“This is a fatal combination” Chief Coroner Clive Weighill said in a news release. “Anyone who uses street drugs like these is at a much higher risk of overdose, especially when they are combining drugs like these together.”
Xylazine is typically used by veterinarians to sedate large animals. Its effects include central nervous system depression, blurred vision, disorientation, dizziness and drowsiness.
When Xylazine and opioids are combined risks include respiratory depression causing slowed breathing and dangerously lowered blood pressure and heart rate.
In an overdose situation, naloxone would not be effective against Xylazine, which is not an opioid, but it may reverse the effects of opioid(s) that are present along with Xylazine.
Since the start of 2021 Regina Police Chief Evan Bray said there’s been 29 overdoses they’ve been called to, that’s on top of countless more that police are not called to.